Sunday, December 9, 2012

Ster... what?

This past week was kind of a big turn of events for me.  Going up like normal (or what I thought was going to be normal) to the UW Hospital for the routine lupus check up so to speak.  I have a new Rhuem, I'll call her Dr. Amy because I can't even begin to pronounce her last name.  She is fabulous.  I told her that lately I have had a lot of problems with swelling, pain and fatigue.  Upon physical inspection of the lesions on my shoulder and stomach she deduced that my lupus right now is really not as controlled as it could be.  To the point where I have been having a flare she suspects for the past month at least based on what I was telling her.  I guess I have gotten really good at pushing through things even when I feel like death or trying to anyways.  There were a couple things that shocked Dr. Amy.  One of the first being just how swollen my knees were and the damage occurring in various parts of my body.  All this time of "just live with it, here is some pain medication" made her furious.  So we are doing something about all the symptoms I am having right now, that "something" would be 30 days of steroids 

Prednisone is known as a "miracle" drug.  Very effective at cutting down inflammation fast and stopping things in their tracks.  Every good has it's bad side too.  In my case it would be dramatic changes in mood and mixed reactions to food.  In some ways I feel hungrier but in other ways I feel unable to eat due to nausea.  Insomnia has only haunted me one of the nights.  I feel good after taking it.  It cuts down on my pain drastically and for about the first four hours I feel like a unicorn.  Absolutely fabulous.  Until it isn't....

I am on day five of steroids and every time I swallow those little round things I win a little more of a mental battle in my head.  Steroids is the one treatment I have never felt comfortable with using in my treatment plan for lupus.  It has come to the point in treating my lupus that I really don't have a choice in using steroids or not.  I dread the possible weight gain (though I have yet to gain an ounce) and the mood shifts are really what are getting me.  In all my time of dealing with lupus, having the ability to regulate my emotions has been sometimes the only control I have had of my own body.  Prednisone strips it away more or less.  It is hard to explain.  There are things I have done while on steroids where I just go "what the hell were you thinking Katyann?!?!"  Then it dawns on me: I wasn't thinking.  Not in my right mind anyways.  Katyann's steroid altered mind is very forgetful and 'roid ragey.  I called the UW in a panic on Friday after only two days of being on this stuff asking if I could taper because I just was struggling to deal with the mental side effects.  Weight can be lost but actions can never be reversed.

For the steroids to work I need to be on them for more than just a week.  But I only want to be on them never again and I don't want to even take tomorrow's dose.  It is really hard but I can do this.  If I don't take my Prednisone I will wind up in what is known as an "adrenal crisis" and could very well cause significant damage to my adrenal gland.  With this in mind, every morning it's "bottoms up to your health!"  But it comes with quite the mental fight at every single dose.        

What is my future prognosis at this point?  Dr. Amy told me that what we should see over time is a "blossoming" of this shitty disease.  I have low compliment levels, ANA positive stuff, etc...  By getting after it now we are hopefully minimalizing or completely stalling the "blossoming" that could have occurred in the future otherwise.  Other than that she really doesn't know what lupus might have up it's dirty little sleeve for me.  If I don't sound thrilled... I'm really not.

This isn't really a "life-altering" thing but at the same time it is.  Things may get better but first they are going to be getting a little bit worse for me.  I have no choice but to deal.

I'm not mad.  Honestly there isn't anything for me to be mad about.  As much as the impending doctors visits, lab work and awful drugs in my future may make me cranky... they are there to help me and not make things worse.  Staying positive can be a very difficult thing to do.  A lot of things can be returned to "normal" after a treatment.  The only thing that cannot would be replacing Katyann.  There are people who could come very close to being me but no one could be "me."  So I am doing my best to ensure I will be around for years to come to terrorize toasters, duct tape assemble gingerbread houses and wear those cute/silly 1950s elephant Pjs (they are pretty ridiculous!)  On wards and forwards steroids!

I hope this holiday season is going well for everyone.  Tonight at "The Wilson Household" the CEO (read: my Mom) has instated the order of a Christmas Tree ceremony.  I'm all for just spraying some pine scented febreeze and decorating a lamp.  But I will enjoy the tree too.  The assembly part just requires a lot of spoons.  I think some spoon ornaments are in order. :)

Spoons!